Winter Weather, Clear Lake/Southern Lake County
- When
- March 4, 3:00 PM PST to March 5, 3:00 PM PST
- Where
- Clear Lake/Southern Lake County forecast zone
- Reported by
- Trained Spotter
At elevation 3300 feet there were 3 inches of new snow.
Snow and gusty winds caused major travel problems in the Sierra, with up to 5 feet of snow. This storm had low snow levels, with snow down into the Motherlode foothills, reported as low as 1200 feet.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
Snow and gusty winds caused major travel problems in the Sierra, with up to 5 feet of snow. This storm had low snow levels, with snow down into the Motherlode foothills, reported as low as 1200 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 4, 3:43 AM PST, 11 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Sacramento CA 343 AM PST Sat Mar 4 2017 .Synopsis... Cooler, unsettled weather this weekend into Monday with low snow levels and significant snowfall. Drier weather returns Tuesday. && .Short Term Discussion (Today through Tuesday)... 3 am radar imagery shows that the main storm frontal band is impacting the NW California coastline. There are some very light, isolated rain showers moving across Shasta County as well. The latest HRRR model indicates that the main frontal band will be tracking across the Coastal Mountains between 8-10 am this morning. Precipitation spreads eastward and southward by this afternoon so that much of our forecast area will see snow around 4500 to 5000 feet and higher with rain below. Winds will be a bit breezy this afternoon with valley gusts 20-30 mph and mountain gusts 30 to 40 mph...up to 50 mph near the Sierra Crest. Although precipitation will continue through Monday, the brunt of the storm should occur today into Sunday with the heaviest snow along the western Sierra slopes. Snow levels quickly lower overnight so that there are very low snow levels on Sunday. Expect levels down around 1500 feet across the Northern Mountains of Shasta county and 2000-2500 feet elsewhere (Coastal Range and Sierra). Winds won't be as breezy on Sunday. However, there may be enough instability for a slight of thunderstorms to occur in the afternoon and early evening hours. Primary concern during this storm is that a large section of mountain roads will be impacted with snow. Motorists should be prepared for winter-like driving in the foothills and mountains. Gusts near the passes could cause white out conditions on Saturday and Sunday. Rain and snow will eventually taper off on Monday. Snow levels remain very low in the morning, but will gradually rise to around 3000 feet by Monday night. There may be some lingering showers Tuesday morning, mainly in the northern portion of our forecast area. Otherwise, much of interior NorCal will dry out on Tuesday as temperatures start to warm. JBB && .EXTENDED DISCUSSION (Wednesday THROUGH Saturday) Models continue to struggle in the extended period. Extended period currently starts out with west coast under and upper level ridge. Moisture flowing over this ridge could still bring some light showers to the northwest corner of the state but most of the CWA should be dry next Wednesday with daytime highs a little above normal. Models then diverge significantly by next Thursday. GFS displaces ridge as a moderately strong Pacific storm system pushes through the north state. ECMWF and GEM hold ridge in strong enough to keep norcal dry. This represents a complete flip from models 24 hours ago when ECMWF was the wettest model and GFS had norcal dry. Due to very poor consistency, have continued with the "Blended" approach leaving light precipitation over the northern zones while keeping the southern zones dry. A similar set up remains over the region Friday with GFS showing moisture over the north state with ECMWF and GEM showing dry conditions under upper ridge. Model inconsistency continues into the end of the week so forecast confidence remains low. GEM and ECMWF remain mainly dry under ridging through the end of the week but can not rule out the fairly significant frontal band over Norcal modeled in the GFS. Have chosen to blend with surrounding offices for now until models come into better alignment. && .AVIATION... Pacific frontal system moves through interior northern California over the next 24 hours. VFR conditions this morning deteriating to MVFR/IFR ceilings with light rain after 2000z Sacramento northward and over the mountains. Snow levels lowering to 2500 feet Shasta county to 4500 feet northern Sierra. South winds increasing with gusts to 30 knots central valley and gusts to 50 knots over the mountains after 00z. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 1 PM this afternoon to 4 PM PST Monday for Burney Basin / Eastern Shasta County-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Shasta Lake Area / Northern Shasta County-Western Plumas County/Lassen Park. Winter Storm Warning from 4 PM this afternoon to 4 PM PST Monday for Clear Lake/Southern Lake County-Motherlode-West Slope Northern Sierra Nevada. Flash Flood Watch through Monday afternoon for Carquinez Strait and Delta-Northern San Joaquin Valley. &&
Special Weather Statement
National Weather Service Sacramento CA
231 PM PST SAT MAR 4 2017
CAZ015-066-042330-
Northeast Foothills/Sacramento Valley CA-
Northern Sacramento Valley CA-
231 PM PST SAT MAR 4 2017
...SPECIAL WEATHER STATEMENT...
At 230 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Millville to Anderson to
7 miles northeast of Rosewood. These storms were moving northeast at
10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Redding, Palo Cedro, Anderson, Millville, Olinda and Cottonwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4079 12196 4063 12231 4043 12257 4022 12251
4035 12227 4055 12196
TIME...MOT...LOC 2230Z 181DEG 4KT 4062 12208 4046 12232 4034 12245
cs2 winter storm, 1 winter weather. Local standard time, as filed.
At elevation 3300 feet there were 3 inches of new snow.
Very heavy snow fell, with a 48 hour total of 56 at Donner Pass, 47 at Kingvale. This cold storm had low snow levels, with 13 of snow at Kyburz, 10 at Pacific House, 4 at Nevada City, and light accumulations even into Placerville. Thunder snow was reported in several locations. I80 was closed multiple times, due to heavy snow and zero visibility with significant disruption to travel and impact to commerce in the Sierra and across the passes. The first I-80 closure from Colfax, CA to CA/NV State line, started at 10:45 pm Saturday March 4th-2 pm Sunday March 5th. A second closure of I-80 occurred from 4:45 am Monday, March 6th from Soda Springs to CA/NV State Line due to heavy snow and zero visibility. I-80 eastbound re-opened at 2 p.m., westbound at 3:30 p.m. on Monday, March 6th.
Heavy snow fell, with a 48 hour total of 13 at Snow Mountain, Shingletown had 6. Chain controls were widespread across western Plumas County mountain roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687706, 687194, 687257.